Scaring Students Away from Molly (MDMA)

The use of the drug called “Molly” is on the rise and college counseling professionals are uncertain how to deter the abuse of Molly and similar drugs. The spotlight has been on students at Washington State University (WSU) since last summer, when a student died after reportedly taking the drug at a music festival. The final autopsy report showed he had died of heat exhaustion and dehydration from methamphetamine but those who knew him said he had taken Molly. The confusion over which drugs caused what is becoming more common as students are mixing drugs or thinking they are getting one type of drug when they are getting something else entirely.

It apparently all comes down to how much a person trusts their drug dealer. According to Cassandra Nichols, director of Counseling and Testing Services at WSU. “You don’t know what you’re getting…(People think) that somehow because it’s in pill form, and it looks like a prescription pill, that it’s something that’s regulated, which it’s not. Or that somehow it being a more pure form of Ecstasy means something; it doesn’t.”

And the spike in hospitalizations from Molly indicates that these drugs are certainly not regulated and often mixed with meth or synthetic drugs like bath salts. Many students have ended up in Pullman Hospital close to WSU with symptoms like hyperthermia, organ failure and cardiac incidents that are common with bath salts or methylone which law enforcement say are increasingly mixed with Molly.

The problem is that Molly is affordable and accessible, but WSU counseling professionals don’t think scaring people off of the drug will work. Patricia Maarhuis, coordinator of WSU’s alcohol and drug counseling services said, “We’re not using scare tactics. We’re using it more in terms of ‘Let’s look at the context’ and how many students would be vulnerable to the same situation.” Whether that situation involves trusting the wrong drug dealer or having serious life threatening conditions associated with Molly and whatever it is mixed with is an important question.

Here at our Florida drug rehab center, we have a special addiction program for college students – many who have had adverse reactions to drugs resulting in hospitalizations. Although it is hard to scare an addict away from a certain drug, when life-threatening incidents happen to them it can scare them into seeking out treatment and sobriety.

Related articles

Enhanced by Zemanta
Back to top